After a mastectomy and chemo for stage 2 breast cancer almost six years ago, I was put on Arimidex, and have now been on it five years. Two years ago I had a metastatic tumor in the brain. The tumor was removed by surgery, and I then had radiation. At the moment there is no sign of recurrence.
I have some symptoms from the arimidex, including arthritic pain, but I can live with them. Do the doctors feel I should continue on Arimidex although the five year period is up? My own oncologist has given me the choice of continuing with it or stopping it altogether.
It’s good to know that you are responding well to your treatment.
Aromatase inhibitors like Arimidex can cause joint pains and arthritis. Those are included in the side effects profile of the drug. But these are manageable with use of supportive measures.
Data on the use of Arimidex showed benefits when given for 5 years. Beyond 5 years, there is not much data to support the use of this drug. Perhaps the data available are still not that mature to arrive at a conclusion.
You may discontinue taking Arimidex after 5 years. You should, however, continue regular surveillance check-ups with your doctor.
Good luck and God bless you always.
Thanks for the update.
Regular surveillance check-ups are needed in order to detect possible recurrence (either local recurrence or distant recurrence) of the cancer. Aside from physician visits for complete history and physical examination, there is a need to do monthly self breast examination and semi annual or annual mammography. Ancillary procedures like an MRI can be done on a case to case basis, especially when following-up a suspicious lesion.
Please do post any updates.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.